California, 2007

Drought in California, September 1 to 30, 2007

September 1 to 30, 2007 · NWS SGX · 11 events in 11 counties and zones

Despite monsoon thunderstorm activity in the beginning of the month and an early winter-like storm near the end of the month, the National Drought Monitor continued to indicate D3 extreme drought conditions for the entire SGX CWA during the month of September. This was due to non-irrigated agriculture and native vegetation stresses, extreme fire danger, water shortages, and water restrictions.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Despite monsoon thunderstorm activity in the beginning of the month and an early winter-like storm near the end of the month, the National Drought Monitor continued to indicate D3 extreme drought conditions for the entire SGX CWA during the month of September. This was due to non-irrigated agriculture and native vegetation stresses, extreme fire danger, water shortages, and water restrictions. The continued drought in the Colorado River watershed, continued drought in Southern California, and a court-ordered reduction in water supplies from the Sacramento River Delta raises serious concerns about a possible water crisis in the local area. Wells in some rural areas continue to run dry. Local radio and television advertisements urging water conservation become more frequent. There was a noticeable increase in the number of wildfires as the moisture content of live and dead vegetation continued to decrease.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 31, 8:45 PM PST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 31, 8:45 PM PST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
945 PM PDT FRI AUG 31 2007

.SYNOPSIS...
STRONG HIGH PRESSURE ALOFT WILL BRING HOT WEATHER THROUGH THE LABOR
DAY WEEKEND. HEAT WARNINGS ARE IN EFFECT FOR SOME AREAS. MOISTURE
AND INSTABILITY WILL BRING MORE AFTERNOON SHOWERS AND THUNDERSTORMS
THROUGH THE WEEKEND...SOME WITH HEAVY RAINFALL AND LOCAL FLOODING.
COOLER AND LESS HUMID WEATHER IS EXPECTED THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THUNDERSTORMS PUMMELED THE REGION TODAY. A STRONG STORM HIT LAKE
ELSINORE WITH DOWNED POWER LINES REPORTED. TORRENTIAL RAINS ON I-10
THROUGH THE SAN GORGONIO PASS IN RIVERSIDE COUNTY RESULTED IN
TRAFFIC ACCIDENTS. FLOODING AND MINOR ROCK AND MUDSLIDES OCCURRED IN
THE SAN BERNARDINO COUNTY MTNS NEAR WRIGHTWOOD...AND ALSO IN THE
HIGH DESERTS NEAR PHELAN.

THE OTHER BIG STORY WAS THE OPPRESSIVE HEAT. TEMPS SOARED ABOVE 100
AGAIN IN THE VALLEYS AND FOOTHILLS...AND ABOVE 110 IN THE LOWER
DESERTS. EXPECT A REPEAT PERFORMANCE SATURDAY AND SUNDAY AS THE
STAGNANT UPPER HIGH OVER THE SOUTHWESTERN STATES CONTINUES TO
DOMINATE. AN EXCESSIVE HEAT WARNING IS ALREADY IN PLACE FOR
SATURDAY...AND WILL LIKELY BE ISSUED AGAIN FOR SUNDAY. OVERNIGHT
LOWS WILL BE NONE TOO LOW EITHER WITH MINIMUMS IN THE LOW 70S IN A
LOT OF VALLEY LOCATIONS.

DAYTIME HEATING WILL TRIGGER MORE SCATTERED THUNDERSTORMS OVER THE
MOUNTAINS...SOME OF WHICH WILL DRIFT OVER THE VALLEYS IN THE
AFTERNOON...PUSHED WESTWARD BY THE EASTERLY WINDS AROUND THE UPPER
HIGH.

THE FIRST SIGNS OF COOLING AND LOWER HUMIDITIES ARRIVES NEXT TUESDAY
AS WE COME MORE UNDER THE INFLUENCE OF A TROUGH OVER THE PACIFIC
NORTHWEST. DRIER NW FLOW AND LOWER HEIGHTS WILL CONTINUE INTO
WEDNESDAY...LEAVING ONLY SLIGHT CHANCES FOR PRECIPITATION IN THE
MTNS.

THE MODELS STILL WAVER ON THE TRACK AND INTENSITY OF TROPICAL STORM
HENRIETTE WHICH HAS AN OUTSIDE CHANCE OF IMPACTING SOCAL LATER NEXT
WEEK. BUT THE INCREDIBLE INCONSISTENCY OF THE LONG RANGE MODELS
PRECLUDE ANY DEGREE OF FORECAST PRECISION WITH THIS FEATURE. WILL
CONTINUE TO MONITOR.

FORECAST WAS UPDATED TO RAISE MIN TEMPS IN MANY AREAS THE NEXT TWO
NIGHTS...AND RAISE HIGH TEMPS A FEW DEGREES IN THE VALLEYS AND
DESERTS.

&&

.AVIATION...
010400Z...SHOWERS AND THUNDERSTORMS ENDED BY 02-03Z OVER THE AREA
WITH SOME DEBRIS CLOUDS LINGERING EARLY THIS EVE. A MOIST UNSTABLE
AIRMASS WILL KEEP FAVORABLE CONDITIONS FOR SHOWERS AND THUNDERSTORMS
THRU SATURDAY. ANY WEAK DISTURBANCE LATE TONIGHT OR SAT MORN COULD
TRIGGER ISOLATED CELLS...OTHERWISE THE MOST FAVORABLE CONDITIONS
WILL OCCUR DURING MAX DAYTIME HEATING FROM 19Z-02Z SAT. EXPECT
SCATTERED SHOWERS/TSTMS WITH LOCALLY HEAVY RAIN...POSSIBLE HAIL AND
GUSTY WINDS. BASES AROUND 6000 FT WITH TOPS TO FL400 OR HIGHER AT
TIMES. SOME STORMS COULD ONCE AGAIN MOVE INTO THE INLAND VALLEYS.

NEAR THE COAST THE MARINE LAYER WILL REMAIN SHALLOW WITH LITTLE OR
NO STRATUS. LOW CLOUDS IF ANY WILL BE PATCHY AND LIMITED TO NEAR THE
IMMEDIATE COAST...WITH LOCAL 3-5SM VISIBILITY POSSIBLE FROM 11-16Z
SAT. BASES APPROX 700 FT MSL.

ABOVE NORMAL TEMPERATURES WILL HAVE SOME EFFECTS ON DENSITY ALTITUDE
WITH SAT AFTERNOON READINGS AS HIGH AS 42 C AT KONT...46 C AT KPSP.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...EXCESSIVE HEAT WARNING SATURDAY FOR THE INLAND VALLEYS AND
ORANGE COUNTY.

PZ...NONE.

&&

PUBLIC...MOEDE
AVIATION/MARINE...LAVIS

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Aug 31, 7:05 PM PST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
805 PM PDT FRI AUG 31 2007

CAZ042-043-048-050-055-056-057-058-060-061-062-011200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
805 PM PDT FRI AUG 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VERY HOT...HUMID WEATHER WILL CONTINUE THROUGH MONDAY. AN EXCESSIVE
HEAT WARNING FOR THE INLAND VALLEYS AND FOR FAR INLAND PORTIONS OF
ORANGE COUNTY SATURDAY. SEE LAXNPWSGX FOR DETAILS.

AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE IN THE MOUNTAINS
AND DESERTS. A FEW STORMS MAY REACH THE INLAND VALLEYS.

THE FLASH FLOOD POTENTIAL IS MODERATE SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN WEATHER SPOTTER ACTIVATION MAY BE NEEDED EACH DAY THROUGH
MONDAY.

MOEDE

In the hours before

Local storm report, Aug 31, 7:05 PM PST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
805 PM PDT FRI AUG 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      3 NE BIG BEAR CITY      34.30N 116.81W
08/31/2007                   SAN BERNARDINO     CA   CO-OP OBSERVER

            DUE TO HEAVY RAIN, FLOODING AND DEBRIS FLOW NEAR HXY 18
            AND 38.

&&

JLC
Local storm report, Aug 31, 7:07 PM PST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
807 PM PDT FRI AUG 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      PHELAN                  34.43N 117.57W
08/31/2007                   SAN BERNARDINO     CA   CO-OP OBSERVER

            THUNDERSTORM WITH HAIL AND FLASH FLOODING. PEA SIZE HAIL,
            LTG C-G. 0.55 INCHES IN LESS THAN AN HOUR IN ONE REPORT.
            ROADS FLOODED. 5-6 INCHES OF MUD ON WILSON AND PHELAN
            ROADS.

&&

JLC
Local storm report, Aug 31, 7:08 PM PST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
808 PM PDT FRI AUG 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      WRIGHTWOOD              34.36N 117.63W
08/31/2007                   SAN BERNARDINO     CA   CO-OP OBSERVER

            LONE PINE CANYON ROAD CLOSED DUE TO ROCK AND MUD SLIDE
            FROM THE RAINS.

&&

JLC
Local storm report, Aug 31, 7:10 PM PST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
810 PM PDT FRI AUG 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     FLASH FLOOD      CHERRY VALLEY           33.97N 116.96W
08/31/2007                   RIVERSIDE          CA   CO-OP OBSERVER

            TORRENTIAL RAINS, GRAPE SIZED HAIL, ROADS TURNED INTO
            RIVERS. OTHER REPORT SAID 3 INCHES OF WATER FLOWING DOWN
            DRIVEWAY. STRONG WINDS BLEW DOWN TREES.

&&

JLC
Local storm report, Aug 31, 7:13 PM PST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
813 PM PDT FRI AUG 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             3 E YUCAIPA             34.03N 116.99W
08/31/2007  E0.25 INCH       SAN BERNARDINO     CA   CO-OP OBSERVER

            ACTUAL CITY IS OAK GLEN. VERY HEAVY RAIN AND SMALL HAIL.
            ROADWAY FLOODING.

&&

JLC
Local storm report, Aug 31, 7:15 PM PST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
815 PM PDT FRI AUG 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      WARNER SPRINGS          33.28N 116.63W
08/31/2007                   SAN DIEGO          CA   CO-OP OBSERVER

            1 INCH OF RAINFALL DROPPED IN 40 MINUTES BETWEEN 1PM AND
            2PM.

&&

JLC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Apple and Lucerne Valleys

When
September 1, 12:00 AM PST to September 30, 11:59 PM PST
Where
Apple and Lucerne Valleys forecast zone
Reported by
COOP Observer
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Drought, Coachella Valley

When
September 1, 12:00 AM PST to September 30, 11:59 PM PST
Where
Coachella Valley forecast zone
Reported by
COOP Observer
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Drought, San Diego County Deserts

When
September 1, 12:00 AM PST to September 30, 11:59 PM PST
Where
San Diego County Deserts forecast zone
Reported by
COOP Observer
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, Santa Ana Mountains and Foothills

When
September 1, 12:00 AM PST to September 30, 11:59 PM PST
Where
Santa Ana Mountains and Foothills forecast zone
Reported by
COOP Observer
Coordinates
33.483, -116.847 (the zone’s center; the record gives no point)

Drought, San Bernardino County Mountains

When
September 1, 12:00 AM PST to September 30, 11:59 PM PST
Where
San Bernardino County Mountains forecast zone
Reported by
COOP Observer
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Drought, Riverside County Mountains

When
September 1, 12:00 AM PST to September 30, 11:59 PM PST
Where
Riverside County Mountains forecast zone
Reported by
COOP Observer
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Drought, San Diego County Mountains

When
September 1, 12:00 AM PST to September 30, 11:59 PM PST
Where
San Diego County Mountains forecast zone
Reported by
COOP Observer
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, Orange County Coastal Areas

When
September 1, 12:00 AM PST to September 30, 11:59 PM PST
Where
Orange County Coastal Areas forecast zone
Reported by
COOP Observer

Drought, San Bernardino and Riverside County Valleys - the Inland Empire

When
September 1, 12:00 AM PST to September 30, 11:59 PM PST
Where
San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
Reported by
COOP Observer
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

Drought, San Diego County Coastal Areas

When
September 1, 12:00 AM PST to September 30, 11:59 PM PST
Where
San Diego County Coastal Areas forecast zone
Reported by
COOP Observer
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, San Diego County Valleys

When
September 1, 12:00 AM PST to September 30, 11:59 PM PST
Where
San Diego County Valleys forecast zone
Reported by
COOP Observer
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60721, 60722, 60723, 60724, 60725, 60726, 60727, 60728, 60729, 60730, 60731.